×

zbMATH — the first resource for mathematics

Numerical study of the plasma tearing instability on the resistive time scale. (English) Zbl 1349.82142
Summary: In this work, a new numerical scheme for the reduced resistive MHD system (RMHD) is presented. Numerical simulations of RMHD are notoriously challenging because of the disparate time-scales, encompassing the Alfvén wave period and the resistive diffusion time, and because of the formation of thin internal layers, especially in the nonlinear phase. The new scheme is specifically designed for the study of the long time scale dynamics with large time steps. The key difficulty, namely the singularity of the system matrix in the limit of an infinite time scale disparity, is overcome by techniques inspired by asymptotic preserving (AP) methods. The reformulated version of the fully-implicit RMHD scheme is based on a ‘micro-macro’ (MM) scheme with a stabilization term. The tearing mode evolution and the formation of a magnetic island are considered as a test case. The advantages of the MM scheme with respect to standard implicit and explicit schemes are demonstrated. Good agreement with known analytical results in the regime of nonlinear growth and saturation of the magnetic island are obtained.

MSC:
82D10 Statistical mechanical studies of plasmas
82C80 Numerical methods of time-dependent statistical mechanics (MSC2010)
76W05 Magnetohydrodynamics and electrohydrodynamics
Software:
MUMPS; SIESTA
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Amestoy, P. R.; Duff, I. S.; L’Excellent, J.-Y., Multifrontal parallel distributed symmetric and unsymmetric solvers, Comput. Methods Appl. Mech. Eng., 184, 501-520, (2000) · Zbl 0956.65017
[2] Amestoy, P. R.; Duff, I. S.; Koster, J.; L’Excellent, J.-Y., A fully asynchronous multifrontal solver using distributed dynamic scheduling, SIAM J. Matrix Anal. Appl., 23, 1, 15-41, (2001) · Zbl 0992.65018
[3] Arakawa, A., Computational design for long-term numerical integration of the equations of fluid motion: two-dimensional incompressible flow. part I, J. Comput. Phys., 135, 103-114, (1997) · Zbl 0939.76068
[4] Biskamp, D., Nonlinear magnetohydrodynamics, (1997), Cambridge University Press
[5] Biskamp, D., Magnetic reconnection in plasmas, (2000), Cambridge University Press · Zbl 0891.76094
[6] Brézis, H., Functional analysis, Sobolev spaces and partial differential equations, (2011), Springer New York · Zbl 1220.46002
[7] Butcher, J. C., Numerical methods for ordinary differential equations, (2008), John Wiley & Sons, Ltd. · Zbl 0278.65073
[8] Chacón, L.; Knoll, D. A.; Finn, J. M., An implicit, nonlinear reduced resistive MHD solver, J. Comput. Phys., 178, 1, 15-36, (2002) · Zbl 1139.76328
[9] Degond, P., Asymptotic-preserving schemes for fluid models of plasmas, (2011), arXiv preprint · Zbl 1308.76182
[10] Degond, P.; Deluzet, F.; Lozinski, A.; Narski, J.; Negulescu, C., Duality based asymptotic-preserving method for highly anisotropic diffusion equations, Commun. Math. Sci., 10, 1, 1-31, (2012) · Zbl 1272.65090
[11] Degond, P.; Deluzet, F.; Negulescu, C., An asymptotic preserving scheme for strongly anisotropic elliptic problems, SIAM J. Multiscale Model. Simul., 8, 2, 645-666, (2010) · Zbl 1190.35216
[12] Degond, P.; Lozinski, A.; Narski, J.; Negulescu, C., An asymptotic-preserving method for highly anisotropic elliptic equations based on a micro-macro decomposition, J. Comput. Phys., 231, 2724-2740, (2012) · Zbl 1332.65165
[13] Escande, D. F.; Ottaviani, M., Simple and rigorous solution for the nonlinear tearing mode, Phys. Lett. A, 323, 3, 278-284, (2004) · Zbl 1118.81343
[14] Furth, H. P.; Killeen, J.; Rosenbluth, M. N., Finite-resistivity instabilities of a sheet pinch, Phys. Fluids, 6, 4, 459, (1963)
[15] Harned, D. S.; Schnack, D. D., Semi-implicit method for long time scale magneto-hydrodynamic computations in three dimensions, J. Comput. Phys., 65, 1, 57-70, (1986) · Zbl 0591.76187
[16] Hirshman, S. P.; Sanchez, R.; Cook, C. R., SIESTA: a scalable iterative equilibrium solver for toroidal applications, Phys. Plasmas, 18, 062504, (2011)
[17] Hujeirat, A., IRMHD: an implicit radiative and magneto-hydrodynamical solver for self-gravitating systems, Mon. Not. R. Astron. Soc., 298, 1, 310-320, (1998)
[18] Jin, S., Efficient asymptotic-preserving (AP) schemes for some multiscale kinetic equations, SIAM J. Sci. Comput., 21, 2, 441-454, (1999) · Zbl 0947.82008
[19] Jardin, S. C.; Pomphrey, N.; Delucia, J., Dynamic modeling of transport and positional control of tokamaks, J. Comput. Phys., 66, 2, 481-507, (1986) · Zbl 0608.76116
[20] Jones, O. S.; Shumlak, U.; Eberhardt, D. S., An implicit scheme for nonideal magneto-hydrodynamics, J. Comput. Phys., 130, 2, 231-242, (1997) · Zbl 0871.76064
[21] Khayrutdinov, R. R.; Lukash, V. E., Studies of plasma equilibrium and transport in a tokamak fusion device with the inverse-variable technique, J. Comput. Phys., 109, 2, 193-201, (1993) · Zbl 0794.76098
[22] Lao, L. L.; Jensen, T. H., Magnetohydrodynamic equilibria of attached plasmas after loss of vertical stability in elongated tokamaks, Nucl. Fusion, 31, 10, 1909, (1991)
[23] Leonard, B. P., A stable and accurate convective modelling procedure based on quadratic upstream interpolation, Comput. Methods Appl. Mech. Eng., 19, 1, 59-98, (1979) · Zbl 0423.76070
[24] Militello, F.; Porcelli, F., Simple analysis of the nonlinear saturation of the tearing mode, Phys. Plasmas, 11, 5, L13-L16, (2004) · Zbl 1177.85006
[25] Narski, J.; Ottaviani, M., Asymptotic preserving scheme for strongly anisotropic parabolic equations for arbitrary anisotropy direction, Comput. Phys. Commun., 185, 3189-3203, (2014) · Zbl 1360.35081
[26] Negulescu, C., Asymptotic-preserving schemes. modeling, simulation and mathematical analysis of magnetically confined plasmas, Riv. Mat. Univ. Parma, 4, 2, 265-343, (2013) · Zbl 1296.82061
[27] Ottaviani, M.; Porcelli, F., Nonlinear collisionless magnetic reconnection, Phys. Rev. Lett., 71, 23, 3802-3805, (1993)
[28] Rannacher, R., Finite element solution of diffusion problems with irregular data, Numer. Math., 43, 2, 309-327, (1984) · Zbl 0512.65082
[29] Rutherford, P. H., Nonlinear growth of the tearing mode, Phys. Fluids, 16, 1903, (1973)
[30] Strauss, H. R., Nonlinear, three-dimensional magneto-hydrodynamics of noncircular tokamaks, Phys. Fluids, 19, 134, (1976)
[31] Sykes, A.; Wesson, J. A., Relaxation instability in tokamaks, Phys. Rev. Lett., 37, 140-143, (1976)
[32] Weblink:
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.